Format

Send to

Choose Destination
J Korean Med Sci. 2017 Nov;32(11):1857-1860. doi: 10.3346/jkms.2017.32.11.1857.

Clevudine Induced Mitochondrial Myopathy.

Author information

1
Department of Neurology, Dongguk University Ilsan Hospital, Goyang, Korea.
2
Department of Neurology, Seoul National University College of Medicine, Seoul, Korea.
3
Department of Neurology, Dongguk University Ilsan Hospital, Goyang, Korea. nheekim8@hanmail.net.
4
Department of Neurology, Inje University Ilsan Paik Hospital, Inje University College of Medicine, Goyang, Korea.
5
Department of Hepatology, Dongguk University Ilsan Hospital, Goyang, Korea.

Abstract

Clevudine was approved as an antiviral agent for hepatitis B virus, which showed marked, rapid inhibition of virus replication without significant toxicity. However, several studies have reported myopathy associated with clevudine therapy. Also, we experienced seven patients who suffered from myopathy during clevudine therapy. To characterize clevudine-induced myopathy, we collected previously reported cases of clevudine myopathy and analyzed all the cases including our cases. We searched electronic databases that were published in English or Korean using PubMed and KoreaMed. Ninety-five cases with clevudine myopathy, including our seven cases, were selected and analyzed for the demographic data, clinical features, and pathologic findings. The 95 patients with clevudine-induced myopathy comprised 52 women and 43 men aged 48.9 years (27-76 years). The patients received clevudine therapy for about 14.2 months (5-24 months) before the development of symptoms. Weakness mainly involved proximal extremities, especially in the lower extremities, and bulbar and neck weakness were observed in some cases (13.7%). Creatine kinase was elevated in the majority of patients (97.9%). Myopathic patterns on electromyography were observed in most patients examined (98.1%). Muscle biopsy presented patterns compatible with mitochondrial myopathy in the majority (90.2%). The weakness usually improved within about 3 months after the discontinuation of clevudine. Though clevudine has been known to be safe in a 6-month clinical trial, longer clevudine therapy for about 14 months may cause reversible mitochondrial myopathy. Careful clinical attention should be paid to patients with long-term clevudine therapy.

KEYWORDS:

Antiviral Agent; Clevudine; Hepatitis B; Mitochondrial Myopathy; Myopathy

Comment in

PMID:
28960041
PMCID:
PMC5639069
DOI:
10.3346/jkms.2017.32.11.1857
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Korean Academy of Medical Sciences Icon for PubMed Central
Loading ...
Support Center